Hail, Sawyer
- When
- July 10, 5:18 PM CST to 5:20 PM CST
- Where
- Sawyer County, 3.99 mi SW of Grindstone Lake
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.890, -91.480
Storms developed ahead of a cold front moving across northwest Wisconsin during the afternoon and evening hours on the 10th. Most of the storms remained below severe limits, but one storm over Price County was able to produce 1 inch hail before moving out of the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Storms developed ahead of a cold front moving across northwest Wisconsin during the afternoon and evening hours on the 10th. Most of the storms remained below severe limits, but one storm over Price County was able to produce 1 inch hail before moving out of the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 10, 2:06 PM CST, 3 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 306 PM CDT Mon Jul 10 2023 .DISCUSSION...(This evening through Sunday) Issued at 246 PM CDT Mon Jul 10 2023 Chance for showers and storms tonight over NW WI and then a fairly quiet mid to late week with passing chances for showers. Seasonable temperatures. A cold front continues to drop south this afternoon. Most shower and storm activity from overnight has dissipated, with some new bubbling cumulus clouds and light radar returns beginning to pop up this afternoon across portions of Northwest Wisconsin, mostly along and south of Highway 2. Current dew point gradients suggest a boundary running through central Pine County and then east between Solon Springs and Hayward and across running roughly parallel to highway 2, with the boundary to the south of the road across Ashland and Iron Counties. This boundary should continue to drop south in conjunction with the cold front. The area south of that boundary is currently seeing temperatures in the 70s and 80s and dew points of 60 degrees or higher. Closest to the boundary there is also up to 40 knots of effective shear overlaid with 1000-2000 J/kg of MUCAPE. This will lend itself to a small threat for severe storms this afternoon and early this evening - most likely for our southernmost row of counties. Expected storms to propagate south fairly quickly once they develop, and out of NW WI by 6-9pm. Primary hazards should be hail and wind - in most of our area model soundings suggest a slight inversion, causing storms to stay elevated before they move further south and might be able to become surface based, which could be possible in far southern Price County. Overnight, mostly clear skies and cooler air behind the cold front will likely lead to a chilly summer night, with overnight lows in the 40s, possibly into the high 30s in locally cold spots over north- central and northeast Minnesota. Some extremely isolated frost may be possible, but is generally not expected. Cooler, drier air arrives Tuesday with some high pressure building in. High temperatures in the 70s and dewpoints in the 40s should feel fairly good, albeit slightly fall-like. Wednesday and Thursday, moisture begins to return with some weak upper wave vort maxes traipsing across the area. This will bring a chance for some scattered showers through both of those days, with some chances lingering into Friday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1225 PM CDT Mon Jul 10 2023 Mostly VFR through the TAF period for DLH, INL, HIB, and BRD. Some gusty northwest winds are possible this afternoon and early this evening before calming down overnight, staying overnight. At HYR, chances for showers continue this afternoon and this evening. Current time period for vicinity showers may be too long, and this will be dependent on how fast showers move off the cold front and propagate south. Showers may have heavy rain that temporarily reduces visibility and the occasional non-severe thunderstorm is possible. && .MARINE... Issued at 246 PM CDT Mon Jul 10 2023 Conditions on Lake Superior generally stay fairly active, but there are no periods of any winds or storms that should be too out of the ordinary. Winds stay westerly through tomorrow, more northwest overnight and into Tuesday morning, and then turning southwest Tuesday afternoon, with a couple gusts of 10-15 knots in the far outer Apostle Islands and along the North Shore above Silver Bay. Winds turn northeast for a change of pace Wednesday, strongest towards the Twin Ports with some gusts or 10-20 knots possible in the afternoon and early evening and waves of 2-3 feet. Rain shower chances also return Wednesday and Thursday, though they will be scattered and hit or miss. && .PRELIMINARY POINT TEMPS/POPS... DLH 47 74 54 72 / 10 0 10 20 INL 42 71 49 72 / 0 0 0 20 BRD 47 74 54 75 / 0 0 30 20 HYR 44 75 52 76 / 30 0 20 30 ASX 48 75 52 75 / 20 0 10 20 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...Levens AVIATION...Levens MARINE...Levens
Hazardous Weather Outlook National Weather Service Duluth MN 135 PM CDT Mon Jul 10 2023 MNZ038-WIZ001>004-006>009-111845- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 135 PM CDT Mon Jul 10 2023 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Storms will be possible across northwest Wisconsin this afternoon and evening. A few may be strong to severe, especially across southern Price County. Large hail, damaging winds and an isolated tornado will be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic chances for thunderstorms are in the forecast this week, especially mid to late week. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed this afternoon and evening. MNZ010>012-018>021-025-026-033>037-111845- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- 135 PM CDT Mon Jul 10 2023 This Hazardous Weather Outlook is for portions of northeast Minnesota. .DAY ONE...This afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic chances for thunderstorms are in the forecast this week, especially mid to late week. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed today or tonight. LSZ121-140>148-150-111845- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 135 PM CDT Mon Jul 10 2023 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic chances for thunderstorms are in the forecast this week, especially mid to late week. BJH More information may be obtained at the following web address: http://www.weather.gov/duluth
Preliminary Local Storm Report
National Weather Service Duluth MN
1238 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 PM Tstm Wnd Dmg 4 SSE Cherry 47.35N 92.68W
07/09/2023 St. Louis MN Public
Photos were received showing trees and large
branches down in the area. One showed a tall
white pine that was either uprooted or
snapped near the base with others nearby
that were snapped 5 to 7 feet above the
base. Another showed a main branch of a tree
approximately 3 feet in diameter that had
been snapped near the base of the tree where
it branched off. All trees appeared to be
healthy in the photos. Time estimated from
radar.
&&
BJHPreliminary Local Storm Report
National Weather Service Duluth MN
119 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM Tstm Wnd Dmg 6 E Yellowlake 45.94N 92.26W
07/03/2023 Burnett WI Trained Spotter
Photos were received of damage to oak, pine,
and popple trees with limbs ranging from 4
to 16 inches. Some of the trees had been
damaged by heavy snow this past winter and
some had broken at rotted out portions, but
the majority were in good health. Report was
delayed as it was a vacation property. Time
estimated by radar.
&&
BJHSpecial Weather Statement
National Weather Service Duluth MN
501 PM CDT Mon Jul 10 2023
WIZ009-102215-
Price WI-
501 PM CDT Mon Jul 10 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL PRICE
COUNTY THROUGH 515 PM CDT...
At 501 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Willow Lake, or 18 miles southeast of Park Falls,
moving east at 45 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central Price
County, including the following locations... Musser Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4564 9027 4582 9029 4586 9004 4564 9004
TIME...MOT...LOC 2201Z 264DEG 38KT 4574 9018
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HuyckSpecial Weather Statement
National Weather Service Duluth MN
544 PM CDT Mon Jul 10 2023
WIZ008-009-102300-
Price WI-Sawyer WI-
544 PM CDT Mon Jul 10 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN PRICE
AND SOUTHEASTERN SAWYER COUNTIES THROUGH 600 PM CDT...
At 544 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hawkins, or 18 miles northeast of Ladysmith, moving northeast at 55
mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Catawba around 555 PM CDT.
Other locations impacted by this storm include Kennan and Wilson Lake
Near Phillips.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4564 9068 4564 9085 4577 9052 4552 9037
4546 9068
TIME...MOT...LOC 2244Z 247DEG 46KT 4558 9076
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HuyckPreliminary Local Storm Report
National Weather Service Duluth MN
609 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM Hail 3 W Kennan 45.54N 90.66W
07/10/2023 E1.00 inch Price WI Public
Hail ranging from pea size up to quarter
size. Time estimated from radar.
&&
CKRSpecial Weather Statement
National Weather Service Duluth MN
614 PM CDT Mon Jul 10 2023
WIZ003-004-007>009-102345-
Price WI-Iron WI-Ashland WI-Sawyer WI-Washburn WI-
614 PM CDT Mon Jul 10 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CENTRAL IRON, EAST
CENTRAL WASHBURN, SOUTHERN ASHLAND AND CENTRAL SAWYER COUNTIES
THROUGH 645 PM CDT...
At 613 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Upson, to near Glidden, to
near Clam Lake, to near Chippewa Flowage West, to near Stone Lake,
moving east at 50 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Glidden around 620 PM CDT.
Butternut around 635 PM CDT.
Mercer around 645 PM CDT.
Other locations impacted by these storms include Reserve, Northwoods
Beach, Chief Lake, Lac Courte Oreilles Reservation, Grindstone Lake,
Teal Lake, Island Lake Iron County, Fisher Lake, Loretta and Morse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
These storms may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
Price County in north central Wisconsin.
&&
LAT...LON 4585 9095 4579 9169 4595 9168 4613 9098
4632 9033 4636 9012 4634 9012 4630 8993
4616 8993
TIME...MOT...LOC 2313Z 260DEG 42KT 4624 9035 4615 9065 4608 9087 4597
9122 4590 9152
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HuyckThe Duluth radar (KDLH), 119 km away, was scanning. The volume nearest the first event began at 23:19 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120438, 1120439, 1113442, 1120441, 1120442.